Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jul, 2018, Volume 86, Issue 4

Alternative Asymptotics for Cointegration Tests in Large VARs
p. 1465-1478

Alexei Onatski, Chen Wang

Johansen's (1988,1991) likelihood ratio test for cointegration rank of a vector autoregression (VAR) depends only on the squared sample canonical correlations between current changes and past levels of a simple transformation of the data. We study the asymptotic behavior of the empirical distribution of those squared canonical correlations when the number of observations and the dimensionality of the VAR diverge to infinity simultaneously and proportionally. We find that the distribution weakly converges to the so‐called Wachter distribution. This finding provides a theoretical explanation for the observed tendency of Johansen's test to find “spurious cointegration.”

Log In To View Full Content

Supplemental Material

Supplement to "Alternative Asymptotics for Cointegration Tests in Large VARs"

This zip file contains all MATLAB files used in the Monte Carlo analysis.  It also contains supplementary material for Onatski and Wang (2017). The appendix is lined up with sections in the main text to make it easy to locate the required proofs.

Journal News